Alert archive / Florida / Small Craft Advisories in 2018

Small Craft Advisory 2, NWS Key West, FL

January 4, 2018

NWS Key West, FL issued this small craft advisory at Jan 4, 2018, 10:14 PM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 4, 2018, 10:14 PM EST (03:14 UTC)
Expired
Jan 5, 2018, 4:10 AM EST
In force
6 hr
Issued by
NWS Key West, FL

The text

As transmitted.

985 
WHUS72 KKEY 050314
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
1014 PM EST Thu Jan 4 2018

GMZ042-052-072-051000-
/O.NEW.KKEY.SC.Y.0002.180105T0314Z-180105T1000Z/
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
1014 PM EST Thu Jan 4 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT OVERNIGHT...

The National Weather Service in Key West has issued a Small Craft
Advisory, which is in effect until 5 AM EST Friday. 

* WINDS...North winds near 20 knots.

* WAVES/SEAS...Seas of up to 4 feet in Hawk Channel and 7 feet in
  the Florida Straits, especially in the Gulf Stream.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots...
or seas of 7 feet or greater...are expected to produce hazardous
conditions for small craft. Inexperienced boaters...especially
those with smaller vessels...should avoid operating in these
conditions.

&&

$$

Futterman
1 follow-up statement
855 
WHUS72 KKEY 050910
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
410 AM EST Fri Jan 5 2018

GMZ042-052-072-051015-
/O.CAN.KKEY.SC.Y.0002.000000T0000Z-180105T1000Z/
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
410 AM EST Fri Jan 5 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Key West has cancelled the Small
Craft Advisory, which was in effect for the eastern portions of
Hawk Channel and the Florida Straits. Be that as it may, small
craft are urged to exercise caution this morning due to sustained
north surface winds of 15 to 20 knots, with gusts near 25 knots. 

$$
BS

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Jan 4, 9:49 PM EST, 25 minutes earlier.

Area forecast discussion, Jan 4, 9:49 PM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Key West FL
949 PM EST Thu Jan 4 2018

.DISCUSSION...In the middle to upper levels(700-200 mb), latest
GOES-16R satellite imagery overlaid with available model
streamline analysis as of 900 pm depicts the robust long wave
polar trough continuing to impact the eastern two-thirds of North
America this evening, with a more zonal upper flow pattern
beginningto develop across the Gulf again and right over the
Florida Keys.

At the surface and in the lower to middle levels(Surface-700 mb).
latest marine and land surface observations and analysis as of 900
pm, detail an impressive 955 mb winter cyclone with a hurricane
force wind field approaching the Bay of Fundy and Nova Scotia.
This system trails a powerful cold front east of Bermuda south to
across Hispaniola and into the Central Caribbean Sea. 1030-1040 mb
arctic surface ridging extends from Minnesota down to the Lower
Mississippi Valley. And this feature is maintaining a cold
1000-850 mb low level advection pattern down across the Eastern
Gulf of Mexico and the Florida Peninsula.

.CURRENTLY...As of 900 pm, skies are partly cloudy across the
islands and surrounding waters. Stratocumulus and cirrus above
that are the main contributors to the cloud composition this
evening. Temperatures across the island are in the chilly 50s to a
high of 60 here at Key West. Dewpoints range from 40 to 50
degrees. Despite the presence of the thin stratocumulus given a
stealthy 6 degree C inversion from 880 to about 800 mb, the 00z
sounding at Key West was quite dry with total columnar PWAT at
under one half of an inch or at .48 inches. C-man stations along
the Florida Reef are recording northwest winds at 15 to 20 knots
with some gusts over 25 knots.

.SHORT TERM...Overnight, area of stratocumulus, to the immediate
west of the Lower Florida Keys, may begin to  above portions of
the Lower and Middle Keys. This will not stop cold air advection
from lowering temperatures down towards the 50 degree mark. If
anything comes out of these clouds, it will likely just be
sprinkles, given the dearth of dry air indicated in both the
evening and forecast soundings. Skies across the Upper Keys, which
will be downwind of the Florida Peninsula, will clear out,
allowing the coldest night of the winter thus far, with
temperatures falling down into the middle 40s. Should not reach
any wind chill advisory criteria as wind chills of 35 degrees for
more than 4 hours does not appear likely. Dewpoint temperatures
upstream over Central and Southern Florida dont support record
low temperatures tonight either. In short, expect a chilly to
cold night across the Keys, but no changes to the ongoing forecast
needed on this cycle.

&&

.MARINE...Overnight, Small Craft will still need to Exercise
Caution across all waters, as northwest to north winds will surge
in response to advection of cold air down the Eastern Gulf of
Mexico and down the Florida Peninsula.

I may put up a short period small craft advisory across the
Atlantic waters adjoining the Upper Keys, as the increasingly cool
and drier air may result in more wind indicated during the
overnight when this chillier air reaches across Hawk Channel and
the Straits out 60 nm from the Upper Keys. This is hinted in the
latest hourly initialization of the HRRR, and given the magnitude
of this chilly air, it may be required. If this advisory is
issued, it will be a very short period, probably lasting until
just before sunrise.

&&

.AVIATION...VFR cigs possible at KEYW overnight, found aoa
FL035-040. Otherwise VFR conditions will prevail at both KEYW and
KMTH island terminals. Northwest to north winds will average
10-12 knots at KEYW, except 12 to 15 knots at KMTH with gusts over
20 knots. Winds should become north northeast by sunrise.

&&

.CLIMATE...In 1918, the daily record low temperature of 46 degrees
was recorded in Key West. Temperature records have been kept since
1872.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine...Futterman
Aviation/Nowcasts....Futterman
Upper Air/Data Collection......11/DAF/MCL

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Jan 4, 5:34 AM EST, 16 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
534 AM EST Thu Jan 4 2018

FLZ076>078-GMZ031>035-042>044-052>055-072>075-051100-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
534 AM EST Thu Jan 4 2018

...SMALL CRAFT ADVISORY IN EFFECT FOR ALL KEYS COASTAL WATERS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A Small Craft Advisory is in effect for all Keys coastal waters
today due to sustained northwest to north surface winds near 20
knots.

No hazardous weather is expected at this time for tonight.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

No hazardous weather is expected at this time for Friday.

A Small Craft Advisory may be required for the coastal waters of
the Florida Straits Friday night. A Small Craft Advisory will
likely be required for all Keys coastal waters Saturday through
Sunday. A Small Craft Advisory will likely be required for the
coastal waters of the Florida Straits Sunday night.

No hazardous weather is expected at this time for Monday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

BS

Nearby

Small Craft Advisories in Florida, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.